Pennsylvania, 2008

Hail and Damaging Wind in Pennsylvania, April 1, 2008

April 1, 2008 · NWS BGM · 5 events in 2 counties and zones

A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 1, 6:42 PM EST, 13 minutes earlier.

Area forecast discussion, Apr 1, 6:42 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
742 PM EDT TUE APR 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE REGION THIS EVENING, FOLLOWED
BY BLUSTERY WINDS AND COOLER TEMPERATURES. HIGH PRESSURE WILL
BUILD INTO THE REGION ON WEDNESDAY WITH MOSTLY SUNNY SKIES, BUT
BLUSTERY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. FAIR
WEATHER WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY. THE NEXT
CHANCE FOR PRECIPITATION WILL BE THURSDAY NIGHT AND FRIDAY AS LOW
PRESSURE TRACKS TOWARDS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOCUS IN THE NEAR TERM IS ON FROPA. SHUD REACH UCA-BGM LINE ARND
22Z AND OUT OF THE FCST AREA BY 01Z. LOW TOPPED CONVECTION MAY
ACCOMPANY THE FNT AS TEMPS HAVE RISEN INTO THE M60S ACRS MUCH OF
CNTRL NY WITH BREAKS OF SUNSHINE. LIMITED CAPE BUT POTNL FOR G45
WITH THE LINE AND WILL CONTINUE TO MONITOR. OTRW...FALLING TEMPS
AND GUSTY WINDS AFTER FROPA WITH PSBLTY OF A FEW -SHSN LATE ACRS
UPSTATE NY. FCST WINDS FALL SHORT OF ADVISORY CRITERIA. XPCT
20-30G45, WITH STRONGEST WINDS IN THE YATES TO ONEIDA CORRIDOR IN
THE 23-06Z TIME FRAME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY. WE MAY SEE
SOME RESIDUAL LAKE CLDS EARLY TMRW MRNG, BUT THESE ARE XPCTD TO
MIX OUT QUICKLY, WITH MAINLY CLEAR SKIES PREVAILING FROM LATE TMRW
MRNG THRU TMRW NGT. GUSTY NW WINDS WILL PERSIST ON WED BEFORE
DIMINISHING LATE IN THE DAY. CLEAR AND COLD WED NGT, WITH FAIR WX
ON THU, ALTHO SOME INCREASE IN MID/HI CLDS LIKELY ACRS THE SRN
TIER AND NE PA LATE IN THE DAY. LOW PRESSURE TRACKS TWDS PA/NY THU
NGT INTO FRIDAY. CRNT PROFILES SUGGEST A RAIN/SNOW MIX THU NGT,
WITH RAIN SHOWERS ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS HANDLING PACIFIC
ENERGY...SO HAVE FOLLOWED HPC MED RANGE GUIDANCE AND EXPERTISE IN
THIS PERIOD. PATTERN SHOWS BROAD AMPLIFICATION OF A TROF IN THE
EAST WITH MULTIPLE WAVES MOVING THROUGH EARLY IN THIS PERIOD.
LOOKS LIKE WAVES WILL BE SLIDING JUST TO OUR SOUTHEAST FRI NITE
AND EARLY SATURDAY WITH BEST CHC PRECIP OVER NEPA. FEEL THE POP
GUIDANCE DURING THIS PERIOD OFFERED BY HPC AND GMOS IS TOO HIGH
GIVEN TRACK OF LOW AND HIGH PRESSURE BUILDING IN FROM WEST...SO
HAVE LOWERED TO CHC CATEGORY. ALSO NOT SEEING MUCH IN THE WAY OF
FORCING OR MOISTURE FOR MUCH OF THE WEEKEND WITH HIGH PRESSURE
TAKING CONTROL...SO AND AGAIN LOWERED PRECIP CHANCES BELOW CLIMO.
WEEKEND LOOKS TO BE FAIRLY DECENT WITH IN AND OUT CLOUDINESS
A SLIGHTLY MORE VIGOROUS UL WAVE IS SUGGESTED MON NITE AND TUES
WITH CHC SHOWERS. THERMAL FIELDS SUGGEST TEMPS NEAR TO SLIGHTLY
BELOW NORMAL IF CLOUDINESS PREVAILS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CIGS WITH MVFR CIGS AT TIMES THIS EVE IN NY. AVP HAD A LINE OF
TS GO THROUGH IN LAST HALF HOUR BUT TIL 01Z MOSTLY -SHRA. RAIN NOW
AT BGM BUT THAT SHOULD END BY TOP OF THE HOUR. SKIES CLEAR WED
MORNING WITH HIGH PRESSURE QUICKLY BUILDING IN.

BIGGEST WEATHER PROBLEM IS WIND IN THE SHORT TERM. STILL SW AT AVP
BUT THEY WILL JOIN THE NY SITES AT W TO NW BY 02Z. WINDS SUSTAINED
AT 15 TO 20 KTS GUSTING TO 25 TO 30 KTS. THIS SHOULD DROP A LITTLE
LATE TONIGHT THEN PICK UP TO WHAT IT IS NOW DURING THE DAY WED.

WED/THU...VFR. NO SIG WX.
THU NIGHT/FRI...MVFR/IFR. CHC MIXED RAIN/SNOW.
SAT...MVFR IMPROVING TO VFR. CHC AM SHOWERS.
SUN/MON...VFR. NO SIG WX.

&&

.HYDROLOGY...
FLOOD WATCH FOR ALL OF ONEIDA COUNTY HAS BEEN CANCELLED. MOHAWK
RIVER IS NOW COVERED BY A FLOOD WARNING BY ALBANY. THE BLACK RIVER
IS FORECASTED TO CREST BELOW FLOOD STAGE AND LOWER THAN PREVIOUS
FORECASTS.

SHOWERS ARE MOVING THROUGH QUICKLY WITH LIGHT QPF. SNOW MELT
RUNOFF WILL CONTINUE BUT MOST OF THAT WILL BE IN THE HIGHER
TERRAIN OF THE NORTH BRANCH SUSQUEHANNA IN NEW YORK AND THE
CATSKILLS AND OF COURSE ACROSS NORTHERN ONEIDA WHERE THE DEEPER
SNOW PACK REMAINS. THE SNOW MELT WILL SLOW TONIGHT AS
TEMPERATURES FALL INTO THE 30S AND U20S. WITH MOSTLY SNOW MELT
PRODUCING RUNOFF NOT EXPECTING ANY FLASH FLOODING.

THE ONLY POINT FORECASTED TO MAKE FLOOD STAGE IS THE TIOUGHNIOGA
RIVER AT CORTLAND MIDDAY WED. A FEW OTHER POINTS ARE EXPECTED TO
CREST WITHIN A FOOT OF THEIR FLOOD STAGES. WITH CORTLAND MORE THAN
12 HOURS OUT AND THE OTHERS LOWER THAN PREVIOUS FORECASTS WILL
CONTINUE WITH NO FLOOD WATCH.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JAB
AVIATION...JAB/TAC
HYDROLOGY...TAC
Hazardous weather outlook, Apr 1, 3:14 AM EST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT TUE APR 1 2008

NYZ009-037-020815-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
414 AM EDT TUE APR 1 2008

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-020815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
414 AM EDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 1, 5:30 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CORNING                 42.15N 77.06W
04/01/2008  U0.88 INCH       STEUBEN            NY   PUBLIC

&&

TAC
Special weather statement, Apr 1, 5:38 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT TUE APR 1 2008

NYZ045-046-056-057-PAZ039-012345-
BROOME NY-CHENANGO NY-DELAWARE NY-OTSEGO NY-SUSQUEHANNA PA-
638 PM EDT TUE APR 1 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 634 PM EDT...A LINE OF THUNDERSTORMS ALONG A COLD FRONT CAPABLE
OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY
RAIN WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
HARTWICK TO MONTROSE PENNSYLVANIA...AND MOVING EAST AT 70 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  YOUNGS AND UNADILLA AT 645 PM EDT...
  WESTVILLE AND TROUT CREEK AT 655 PM EDT...
  SCHENEVUS AT 700 PM EDT...
  WORCESTER AND WALTON AT 705 PM EDT...
  KORTRIGHT AND HARVARD AT 710 PM EDT...
  HOBART AND BOVINA CENTER AT 720 PM EDT...

REPEATING...THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
45 MPH...SMALL HAIL...AND VERY HEAVY RAIN.
Special weather statement, Apr 1, 5:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT TUE APR 1 2008

NYZ057-062-PAZ040-072-012330-
DELAWARE NY-SULLIVAN NY-WAYNE PA-
647 PM EDT TUE APR 1 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 646 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL
HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY RAIN...WAS LOCATED
NEAR BETHANY...AND MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RUTLEDGEDALE AND RILEYVILLE AT 700 PM EDT...
  MILANVILLE AT 705 PM EDT...
  ABRAHAMSVILLE AND LOOKOUT AT 710 PM EDT...
  CALLICOON AND HORTONVILLE AT 715 PM EDT...
  NORTH BRANCH AND FREMONT AT 720 PM EDT...
  CALLICOON CENTER AND COCHECTON CENTER AT 725 PM EDT...
  SHANDELEE AND COOKS FALLS AT 730 PM EDT...
Special weather statement, Apr 1, 5:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT TUE APR 1 2008

NYZ025-044-045-055-056-012330-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
648 PM EDT TUE APR 1 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS TO 40 MPH...AND VERY HEAVY BRIEF RAIN. THIS STORM WAS
  LOCATED NEAR WILLSEYVILLE...AND MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SPEEDVILLE AND JENKSVILLE AT 655 PM EDT...
  BERKSHIRE AND RICHFORD AT 700 PM EDT...
  EAST BERKSHIRE AND NANTICOKE AT 705 PM EDT...
  CENTER LISLE AND LISLE AT 710 PM EDT...
  WHITNEY POINT AND MARATHON AT 715 PM EDT...
  WILLET AND TEXAS VALLEY AT 720 PM EDT...
  SMITHVILLE FLATS AND GERMAN AT 725 PM EDT...
  SMITHVILLE CENTER AND TYNER AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

TAC
Special weather statement, Apr 1, 6:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT TUE APR 1 2008

NYZ062-PAZ039-040-043-044-047-048-072-012330-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE
PA-WYOMING PA-
700 PM EDT TUE APR 1 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 655 PM EDT...A LINE OF STRONG THUNDERSTORMS ALONG A COLD
FRONT...AND CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 50
MPH...AND BRIEF RAIN, WERE ALONG A LINE EXTENDING FROM THOMPSON...TO
SWEET VALLEY...AND MOVING EAST AT 50 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DALTON AND DALLAS AT 705 PM EDT...
  WILKES-BARRE AT 710 PM EDT...
  WYOMING AND WEST PITTSTON AT 715 PM EDT...
  WAYMART AND SCRANTON AT 720 PM EDT...
  MOSCOW AND HONESDALE AT 730 PM EDT...
Local storm report, Apr 1, 6:05 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CORNING                 42.15N 77.06W
04/01/2008  U0.88 INCH       STEUBEN            NY   PUBLIC

0630 PM     HAIL             ELMIRA HEIGHTS          42.13N 76.83W
04/01/2008  U0.25 INCH       CHEMUNG            NY   PUBLIC

0650 PM     HAIL             GILBERTSVILLE           42.47N 75.32W
04/01/2008  U0.25 INCH       OTSEGO             NY   AMATEUR RADIO

            0.3 INCH RAIN IN 15 MINUTES

0658 PM     HAIL             COLLIERSVILLE           42.48N 74.98W
04/01/2008  U0.25 INCH       OTSEGO             NY   AMATEUR RADIO

            ESTIMATED 50 MPH WIND GUST

&&

TAC

The radar

The Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
April 1, 6:55 PM EST
Where
Wayne County, Hawley
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -75.180

Hail, Pike

When
April 1, 7:45 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -74.800

Hail, Pike

When
April 1, 7:46 PM EST
Where
Pike County, Dingmans Ferry
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.220, -74.880

Thunderstorm Wind, Pike

When
April 1, 7:50 PM EST
Where
Pike County, Bushkill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.100, -75.000

Several trees were blown down by thunderstorm winds.

Hail, Pike

When
April 1, 7:55 PM EST
Where
Pike County, 3.49 mi S of Millrift
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -74.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90524, 90525, 90526, 90528, 90527.